The half life of Imodium is about 9-15 hours. That means that only half of the drug is gone after that time. So, yes, there is some in your system for days. If you are not used to taking it, you should be careful about taking higher doses.

Plus, the fact that you normally do not take it, you probably have a much slower gut normally than any of us who do take Imodium regularly. If you had a quick bout of indigestion or mild food poisoning, the cause could have resolved faster than you metabolize the Imodium.

I would not worry about it, other than to use caution in the future. We are all different, and your own response matters more than how any of us respond to it.

Jan Smiler
Jan,

Thanks for the response. I meant it in a good way - that I was alarmed that with only taking 3 pills, it was still so effective for so long. I was excited about that.

I have a question. You said that this is because I do not regularly take Immodium and thus, I have a slower gut than those of you who usually do. However, I thought that one does not become dependent upon Immodium ie its strength does not fade with time?

Here's why I ask all of this: I want to begin taking Immodium regularly. I do not need it at all. But I want to because I think it will improve my life in needing to go less. The only thing that is stopping me is the fear that if I begin taking it regularly, if I then stop, I will need to go more than I do now, ie: I will become dependent.

What are your thoughts?
Try as I might, I have not found any documentation in the medical literature showing tolerance over time to Imodium (loperamide). This does not mean that it will work for you forever, but that tolerance will not be the issue. Just like its cousins, opiate pain killers, the GI effects are stable. The opiate pain killers, however, are known to induce tolerance to the central nervous system effects over time. But loperamide does not have CNS effects in therapeutic doses.

But, it is true that you may experience withdrawal symptoms if you stop it abruptly after long term use. This is not tolerance, but dependence. So, yes, you are right that you might become dependent. But I figure, so what? My goal is to be functional now. You can always gradually reduce your dose over time.

Imodium has been safely used long term for high output ileostomies for many decades. I feel that Imodium saved me from terrible function, while my pouch gradually improved over the years. My use has gone from 8 per day to 1 per day over about 15 years. Sort of the opposite of tolerance, no?

So, basically, for chronic diarrhea, you figure out what your daily dose should be over, several days, and take divided doses or a single daily dose for maintenance. You do not need to time them to meals or BMs for chronic use.

Jan Smiler
Yes, if you have developed dependence, and stop suddenly your gut symptoms may return (not a given, but may, especially if you really still need the drug), plus you can get other withdrawal symptoms typical of opiate withdrawal, like anxiety, aggitation and sweating. But, I would expect this only after high dose, long term use. Hence the reason for tapering. Better than just toughing it out, in my opinion.

When I was taking more than one a day, I would tKe it when it was convenient for me, like when I was taking other meds. When you take it regularly, there is a steady amount in your system. The trick is to adjust your dose gradually over several days, since it can be easy to over do it. I take my single dose at night because I take Norco in the morning and it slows the gut too.

Jan Smiler
interesting topic

I currently have a loop ileostomy (in between stages 2 and 3) so have quite a lot of output.

quite often I won't take any immodium, I do empty the bag fairly often, but I eat and drink absolutely everything, including coffees etc.

I am very active, do a lot of running and boxing so I think I would feel it if I was dehydrated but I seem to be fine.

however sometimes the output gets too liquid so I usually take one immodium a day and that thickens things up a lot. to the point that I start to get pancaking around the stoma so then I stop taking the immodium until the output is too liquid again.

this last 10 days I have been on a holiday where I did many day trips in the desert so didn't want to have to worry too much about emptying so I started to take one immodium in the morning and one at night. It really has made a big difference and I have been eating a lot more fibre out here and that seems to help avoid the pancaking.

I think for now though I will continue to take two a day because I do notice a difference at night, I seem to be able to sleep through the night much more frequently now without having to get up and empty

Add Reply

Likes (0)
Post
Copyright © 2019 The J-Pouch Group. All rights reserved.
×
×
×
×